Pediatrician and author Claudia Gold recently published a column about my book, Dosed: The Medication Generation Grows Up, over at The Boston Globe in which she highlighted an issue I’ve been meaning to address here for some time: Young people and medications’ sexual side effects.

The drugs most famous for interfering in the sexual realm are the SSRI antidepressants, like Prozac and Zoloft, which can cause loss of libido and problems with sexual arousal and orgasm. But mood stabilizers, such as Tegretol and Depakote, which are commonly used to treat bipolar disorder, also cause sexual side effects for many people

Both classes of drugs have been increasingly used in young people over the past couple of decades. But if these young people experience sexual side effects from the medications, what are the effects on their psychosexual development? Should we be worried?

Like so much on the topic of young people and long-term psychotropic use, there is a shocking lack of studies. A rare review of the literature from 2004, for example, found just one case report of erectile dysfunction in a teenager – even though SSRIs are widely known to cause this side effect in adults.

It seems that doctors simply aren’t bothering to ask their young patients about sexual side effects of psychiatric meds – or at least they’re not bothering to write them up as case studies. Or else, researchers simply don’t consider the side effects worth studying in this population.

Maybe this is because adults have a puritanical attitude toward teenage sexuality. If meds cause loss of libido and other sexual problems in young people, they may think it’s just as well – meds as natural protection against teen pregnancy and sexually transmitted diseases, so to speak.

If that’s the thinking, then adults are adopting a shortsighted – not to mention insensitive – approach. It doesn’t take a doctorate in developmental psychology to know that experiences in adolescence – including, of course, sexual experiences – can have lasting effects on one’s development and your psyche.

As I write in Dosed, “Despite the lack of formal studies involving young people, anecdotal evidence suggests that drugs causing decreased libido and sexual dysfunction do sometimes pose a real problem, psychologically and socially, both for teenagers who are in the process of developing a sexual identity and for young adults testing out long-term intimate relationships.”

After all, developmental psychologists consider forming a healthy sexuality a central task of adolescence. Anything that interferes with that – including drugs that take away sex drive or make sex painful, awkward or difficult – is not something to be taken lightly.

A number of young people I interviewed for the book did believe that taking medications with sexual side effects had, in fact, had long-term adverse effects.

They felt upset and disturbed at the idea of not having any sex drive compared to their peers, or having little or no libido when they were beginning to have romantic relationships. For young men, being unable to perform sexually could be particularly traumatic, especially at an age when they were supposed to be in their sexual prime.

On the other hand, other peers of mine I interviewed considered sexual side effects a small price to pay for relief from depression, anxiety, obsessions, or other psychiatric symptoms.

More than one person pointed out that when you’re incredibly depressed or anxious, you have no sex drive, anyway, and little likelihood of entering into any kind of sexual situation. Taking a medication that increases your chances of any kind of romantic or sexual encounter, even if it hurts your libido or arousal a little, is vastly preferable to being alone and miserable.

Which camp do you fall into? How seriously should we take medications’ sexual side effects in teenagers and young adults? Are they likely to leave lasting psychological scars? Or are they just a nuisance, one more small sacrifice that comes with the territory when you make the decision to take meds?

Attribution Some rights reserved by jonrawlinson


 


Comments


View Comments / Leave a Comment

This post currently has 16 comments.
You can read the comments or leave your own thoughts.






    Last reviewed: 22 Apr 2012

APA Reference
Bell Barnett, K. (2012). Sexual Side Effects & Young People: Should We Worry?. Psych Central. Retrieved on October 21, 2014, from http://blogs.psychcentral.com/my-meds/2012/04/sexual-side-effects-young-people-should-we-worry/

 

Learn more about Dosed now

Check out Kaitlin Bell Barnett's
book, Dosed!

Subscribe to this Blog: Feed

Recent Comments
  • Jeanette: I am a 50-yr-old teacher who has been on bipolar meds for over half of my life. My daughter has ADHD and...
  • vegasangie: What can we do? Evan was so brave and had so much courage for a 15 year old boy. I am 48 and have...
  • Jay: This article very aptly points out the stigma attached to taking these drugs but then seems to stumble in...
  • Kaitlin Bell Barnett: Richard, it sounds like you have a very measured approach to this topic. Very refreshing...
  • Richard: I think that the most important thing that anyone taking any form of anti depressant meds should be aware...
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!